Hail, Berrien
- When
- March 1, 12:45 AM EST to 12:46 AM EST
- Where
- Berrien County, 1.47 mi NNE of New Buffalo
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.800, -86.740
A warm front remained in place across southern Lower Michigan during the early morning hours of March 1st, allowing for elevated storms to produce isolated large hail in Berrien County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A warm front remained in place across southern Lower Michigan during the early morning hours of March 1st, allowing for elevated storms to produce isolated large hail in Berrien County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 28, 6:10 PM EST, 6 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 610 PM EST Tue Feb 28 2017 .SYNOPSIS... Issued at 602 PM EST Tue Feb 28 2017 Showers and thunderstorms will develop late this afternoon and become more numerous tonight. Strong to severe thunderstorms are likely tonight as a strong cold front approaches. Temperatures will warm into the lower to middle 60s this evening and then turn colder Wednesday behind the front with chances for snow showers lingering into Friday. && .SHORT TERM...(Tonight and Wednesday) Issued at 252 PM EST Tue Feb 28 2017 Double barrel sfc cyclone through the plains will consolidate invof of primary sfc reflection deepening currently across central IA. Strong sw trough in the process of ejecting out of AZ attm with upper jet streak kicking out into the TX panhandle with standing mtn wave clouds noted in se AZ. Downstream warm sector deepening rapidly and no doubt aided by thinning high clouds/strong low level warm advection back west across MO/wrn IL/se IA. Given upticking theta-e reservoir here and escalating mass flux on nose of LLJ through I-80 in central IL...expect convection will initiate here twd 21Z and rapidly track ne...expand east along warm advection wing through wrn/nrn zones with a risk of large hail. Primary potential severe event expected to unfold overnight as potent cyclone shifts ne into wrn lower MI by midnight. Expect multiple storm clusters will develop within moisture rich and unstable theta-e ridge across the area. Breath of background synoptic based flow certainly warrants higher bound severe probs esp with swd extent with wind damage the greatest threat. However QLCS tornado processes bear watching particularly south of the US24 corridor either side of midnight as 0-1KM shear goes off chart. Composite outflow should push much if not all precip out of the area by daybreak although concede a small risk of shra still possible Wed am with actual fropa. && .LONG TERM...(Wednesday night through Monday) Issued at 252 PM EST Tue Feb 28 2017 Attention this period begins with secondary clipper digging through the srn lakes late Thu. Fairly pronounced low level warm advection wing ahead of this system suggests sct shsn by aftn through evening and some minimal snow accums far nw Thu evening. Otherwise flow aloft flattens quickly through the weekend as temps snap back to above normal as strong warm advection overspreads the area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon as yet another vigorous cyclone develops west through the nrn plains with rain chcs increasing along swd trailing cold front Mon-Mon night. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 602 PM EST Tue Feb 28 2017 Several mid and upper level speed maxima continue to eject along the base of the trof and along the cold front over il/ia/wi. Convection will persist in the warm sector ahead of the front extending from cemtral il into SW Lower MI through 04Z. Focus then turns to the cold front as the mid level and upper level trof begin to phase with a well organized squall line to affect much of the forecast area through 07/09Z. Expect that there will be LLWS as the front sweeps through. Widespread IFR and LIFR conditions to prevail through the period. (For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1229 PM EST Tue Feb 28 2017 Gulf moisture surging nne into the Midwest this aftn was resulting in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR conditions should persist into early this eve before nrn IN gets more firmly entrenched in the warm sector later this eve when conditions should improve to vfr. However, a couple rounds of TSRA also expected this eve and overnight with hail and strong gusty winds. Ceilings should lower behind the front Wed, especially at SBN as winds veer to nwly. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046. && SYNOPSIS...Lewis SHORT TERM...T LONG TERM...T AVIATION...Lewis Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 344 PM EST Tue Feb 28 2017 INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Late this afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms may be severe with a threat for large hail early this evening and damaging winds overnight. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-012>018-020-022>027-032>034-011000- La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay- 344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms will be severe with a threat for large hail early this evening and damaging winds overnight, especially along and south of Route 30. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-011000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous this evening. Some of the storms this evening may produce storm force wind gusts and large hail. Conditions will be hazardous to small craft tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to small craft are expected Wednesday into Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1130 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL SHIPSHEWANA 41.68N 85.58W
02/28/2017 U1.50 INCH LAGRANGE IN PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1153 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 2 E CROOKED LAKE 41.68N 85.00W
02/28/2017 E1.25 INCH STEUBEN IN PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMSpecial Weather Statement
National Weather Service Northern Indiana
1154 PM EST TUE FEB 28 2017
INZ027-034-OHZ016-024-025-010530-
Jay-Adams-Allen-Putnam-Van Wert-
1154 PM EST TUE FEB 28 2017
...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WITH STRONG
WINDS WILL AFFECT SOUTHEASTERN ADAMS...EASTERN
JAY...PUTNAM...CENTRAL VAN WERT AND ALLEN COUNTIES...
At 1154 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Berne to near Winchester to near
Connersville. Movement was northeast at 65 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Lima, Van Wert, Delphos, Portland, Ottawa, Bluffton, Spencerville,
Columbus Grove, Leipsic, Elida, Cridersville, Kalida, Geneva,
Pandora, Glandorf, Ottoville, Ohio City, Spencerville In Allen
County, Westchester and Middle Point.
This includes INTERSTATE 75 between MILE MARKERs 119 and 141.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .
LAT...LON 4064 8411 4066 8422 4069 8422 4068 8446
4073 8447 4073 8480 4031 8480 4031 8503
4032 8503 4072 8492 4116 8388 4065 8388
TIME...MOT...LOC 0454Z 245DEG 55KT 4067 8488 4025 8499 3971 8513
MARSILIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1204 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 1 WNW PARADISE LAKE 41.90N 85.93W
02/28/2017 CASS MI TRAINED SPOTTER
SEVERAL LARGE TREES DOWNED ALONG CALVIN
CENTER RD AND BROWNSVILLE ST.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1208 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 2 S SALAMONIA 40.35N 84.86W
02/28/2017 JAY IN LAW ENFORCEMENT
SEVERAL TREES DOWNED ACROSS ROADS IN
SOUTHEAST PART OF COUNTY.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1228 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL CAMDEN 41.75N 84.76W
02/28/2017 E1.50 INCH HILLSDALE MI PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMThe Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 05:44 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687018, 687019.